Clostridioides difficile, or C. diff, is a highly contagious bacterium that causes diarrhea and colitis. It often infects people who’ve recently taken antibiotics. Antibiotics that kill other bacteria in your gut but don’t kill C. diff allow C. diff to quickly grow out of control. You have to take a different antibiotic to treat C. diff.
C. diff is a nickname for a bacterium whose full name is Clostridioides difficile (klos-TRID-e-OY-dees dif-uh-SEEL). This bacterium can infect your colon (large intestine), causing diarrhea and other symptoms.
Bacterial infections in your colon are common, and most aren’t serious. But C. diff infection can be more aggressive and harmful to your colon. It can cause severe colitis, known as pseudomembranous colitis.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
Many people have the C. diff bacterium without having an infection. Other bacteria living in their intestines help to keep C. diff in check. But without these other bacteria, C. diff can overgrow.
People most often get C. diff infection after taking antibiotics that killed off these other, helpful bacteria. This allows C. diff to spread quickly, often while you’re recovering from a different infection.
C. difficile releases poisons (toxins) in your gut that damage the cells in your intestinal lining. This causes inflammation in your intestinal lining (colitis), which is what causes the symptoms of the infection.
Whether you have symptoms, and how severe they are, will depend on the extent of the damage from these toxins. This damage can be mild to severe. When it's severe, it can be life-threatening.
C. diff infection (CDI) is a leading health concern worldwide, although the exact rates of infection worldwide are unknown. In the U.S., half a million infections cause 15,000 deaths each year.
Yes, Clostridioides difficile is a newer name for Clostridium difficile. Clostridium is the genus that Clostridioides difficile belongs to. Clostridioides difficile is the species that causes the infection.
The most common symptom, and usually the first to appear, is watery diarrhea. A mild infection will cause diarrhea at least three times a day, often with some abdominal cramping or tenderness.
As C. diff infection becomes more severe, diarrhea increases. It may occur as much as 10 to 15 times a day. You may notice traces of blood in your poop (stool). You may also develop other symptoms, such as:
C. diff symptoms may resemble food poisoning or stomach flu at first, but they don't go away as easily. If you're taking antibiotics, it's possible to mistake C. diff diarrhea for a normal side effect of the antibiotics.
It’s also important to note that C. diff infection can occur without diarrhea. Some people with C. diff may have other health conditions or medications affecting their bowels, which may prevent diarrhea.
C. diff diarrhea is typically mushy or porridge-like, but not completely liquid. Sometimes it has a green tint, though other bacterial infections can also cause this. Occasionally, it contains blood, mucus or pus.
Many people have noticed a distinctive odor with C. diff diarrhea. They describe it as unusually strong and oddly sweet. This smell may be because C. diff increases the levels of bile acids in your poop.
You may already have C. diff in your gut at birth, or may acquire it by accidentally ingesting it. It lives in the intestines of humans and other animals and spreads through their poop into the environment.
Researchers estimate that about 5% of the population has C. difficile in their colon without signs or symptoms of infection. You can have C. diff under control, but still carry and spread it to others.
C. difficile reproduces by releasing spores. These spores live in the environment, especially where infected people and animals live. They can enter your gastrointestinal (GI) tract through your mouth.
C. diff spores are very hard to kill, both inside and outside of your intestines. They’re resistant to heat, acid and many antibiotics and disinfectants. They can also survive for months on surfaces.
A healthy immune system normally protects your gut from C. diff infection by keeping C. diff levels under control. If they grow out of control, it’s because something has compromised your gut immunity.
The most common cause is:
Medical conditions that may reduce your defenses against C. diff infection include:
Other risk factors associated with C. diff infection include:
Sometimes it isn’t clear what allowed C. diff to take over. While many factors can affect your gut immunity, it’s important to know that infection can occur even if you don’t have any known risk factors.
Complications can occur with more severe infections. How severe your infection becomes will depend on several factors, including the strain of the bacteria you have and how strong your immune system is.
People who have more risk factors for getting a C. diff infection in the first place may be more at risk of a severe infection. They may also have repeat infections, which cause more damage over time.
Common complications include:
As toxic damage in your colon progresses, you may have further complications, including:
If your healthcare provider suspects C. diff infection based on your symptoms, they’ll take a sample of your poop and send it to a lab. The lab will test it for evidence of the toxins C. diff produces.
If you test positive for infection, your healthcare provider may conduct further tests to find out how severe the infection is. These may include blood tests and imaging tests that look inside your colon.
Treatment for C. diff infection is progressive, based on how severe it is. If you developed a C. diff infection while taking antibiotics, your provider might begin by simply stopping those medications.
For some people, this is enough. Their natural gut immunity returns and overcomes the infection. If this doesn’t happen, your provider will prescribe one of the antibiotics known to be effective against C. diff.
Antibiotics to treat C. diff include:
If you have a mild infection, you’ll take the prescription home with you. Most people will begin to improve in a few days. If your infection is more severe, you might need to check in to the hospital.
In the hospital, your provider might give you antibiotics through an IV, along with fluids to prevent dehydration. In some cases, they might deliver medications directly into your colon as an enema.
If you have severe complications, you might need intensive care. In rare cases, providers recommend emergency surgery to remove the source of the infection in your colon. This is called colectomy.
If you’ve recovered, but you continue to have repeat infections after treatment, your options are:
Healthcare providers take special precautions when dealing with C. diff infection to help prevent the spread of this highly contagious disease. You can follow their example to help keep others safe.
Most C. diff infections are mild and resolve easily. But the circumstances that cause C. diff infection can also, sometimes, allow it to spread very quickly. C. diff infection can be sudden and severe.
If you have risk factors that make you more vulnerable to C. diff infection, you may be more likely to have a more severe infection or have repeat infections and need more extensive treatment.
It can go away on its own if your intestinal flora returns to defeat it. This is more likely if your intestinal flora is normally strong and you don’t have any long-term health factors that usually weaken it.
If you got the infection because you were taking antibiotics, it might go away after you stop taking them. But don’t wait too long for this to happen. If you don’t improve in a few days, contact your provider.
It’s likely that some of the bacteria will survive after treatment, but you can have some without having an infection. As long as your other gut bacteria also survive, they should help to control C. difficile.
If you have repeat infections, it’s because these other bacteria haven’t been restored yet. Repeat infections may be the original one relapsing, but they aren’t always. Sometimes they’re new infections.
The most common long-term problem is ongoing or repeat infection with C. difficile. This happens when your colon is having trouble recovering completely. Your colon may be slower to recover if:
More rarely, some people develop autoimmune disorders after a severe infection. This means that their immune systems continue to act as though they have an infection even when they don’t anymore.
Autoimmune disorders cause chronic inflammation, which can cause long-term symptoms. Autoimmune disorders that have occurred after C. diff infection include post-infectious IBS (irritable bowel syndrome) and reactive arthritis.
You might want to ask:
A note from Cleveland Clinic
Clostridioides difficile is an ordinary bacterium, and it can live in your gut without doing harm. But when it begins to take over, it can be aggressive. It can be hard to get rid of, both inside and outside your gut.
C. diff’s long lifespan in the environment, and its immunity to most drugs and disinfectants, make it trickier to contain. It’s highly contagious and can be persistent, coming back again and again.
Most people won’t have complications from C. diff. For most people, it goes away quickly and completely. But it can become severe, especially if certain risk factors make you more vulnerable.
If you develop diarrhea after taking antibiotics, tell your healthcare provider. Don’t take anti-diarrhea medications, which won’t help and might make it worse. Get tested for C. diff infection.
Last reviewed by a Cleveland Clinic medical professional on 05/10/2023.
Learn more about our editorial process.